Acetaminophen painkiller overdoses can cause life-threatening liver failure in children but the problem is avoidable, Canadian doctors say.
"Acetaminophen overdose is a major cause of acute liver failure and is the most common identifiable cause of acute liver failure in children," Dr. Rod Lim of the Children's Hospital at London Health Sciences Centre and his co-authors wrote in Monday's issue of the Canadian Medical Association Journal.
Spoons are often used by parents but are inaccurate, as are liquid droppers, the pediatricians said.
- Better packaging to make it easier for parents to calculate and give an appropriate dose.
- Keeping children's acetaminophen behind the counter so a pharmacist can give parents written information on what dose and volume to use based on the child's weight.
- Doctors should keep in mind that infants' livers metabolize acetaminophen differently than adults, which can influence the risk of liver damage in young patients.
The team reported on a 22-day-old boy they successfully treated in the emergency department at a community hospital after an accidental overdose.
A doctor told the newborn's parents to give him 40 milligrams of acetaminophen before bringing him in for a circumcision.
The boy weighed 4.1 kilograms so the intended dose was 10 milligrams per kilogram.
The bottle showed a concentration of acetaminophen of 80 milligrams per millilitre, which the parents misinterpreted as meaning the bottle contained 80 milligrams of acetaminophen in total. They gave him 10 millilitres, or about half the bottle.
The error was discovered during the circumcision.
He recovered after intravenous treatment and showed no evidence of any long-term consequences of the accidental overdose, the doctors said.
Substantial potential for errors
The boy's case illustrates how well-educated parents miscalculated the dose of acetaminophen.
The weight-based dosing and conversion from milligrams of weight to millilitres of volume for many liquid preparations of children's medications can pose challenges, doctors say.
Between 2000 and 2004 in the U.S., 24 deaths were reported to poison control centres, and one third were due to acetaminophen overdose, the researchers said in noted comparable Canadian data have not yet been compiled.
In 2009, Health Canada revised its labelling standards for products containing acetaminophen and mandated that weight-based dosing charts be included with the products.
Heavy users of acetaminophen
Despite regulatory moves in Canada and the U.S., the authors said there's still room to improve.
Last week, U.S. researchers concluded many adults are also at risk of overdosing from over-the-counter pain relievers containing acetaminophen, like Tylenol.
The researchers interviewed 500 adults patients at outpatient general medicine clinics in Atlanta and Chicago. More than half had used acetaminophen in the past six months and 19 per cent said they were heavy users who took acetaminophen every day or a couple of times a week.
Nearly a quarter, or 23.8 per cent, of the participants showed they would overdose on a single over-the-counter acetaminophen product by exceeding a dose of four grams in a 24-hour period.
About five per cent made serious errors by taking more than six grams over 24 hours.
And 45.6 per cent of the adults demonstrated they would overdose by 'double-dipping' with two acetaminophen-containing products.
"Misunderstanding of the active ingredient and proper instructions for over-the-counter medications containing acetaminophen is common," Dr. Michael Wolf, an associate professor of medicine at Northwestern University in Chicago and his co-authors wrote in the Journal of General Internal Medicine.
"The potential for errors and adverse events associated with unintentional misuse of these products is substantial, particularly among heavy users of acetaminophen and those with limited literacy."
Suggest a correction